Wisconsin, 2016

Tornado and Hail in Wisconsin, June 15, 2016

June 15, 2016 · NWS GRB · 8 events in 6 counties and zones

Thunderstorms, a few with large hail, gusty winds, and heavy rain, moved through the area as a low pressure system slid southeast across Wisconsin. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, a few with large hail, gusty winds, and heavy rain, moved through the area as a low pressure system slid southeast across Wisconsin. Golf ball size hail fell near Readfield (Waupaca Co.) and southwest of Coloma (Waushara Co.). A weak waterspout formed on Lake Winnebago west of Calumet County, but dissipated before reaching shore. A COOP observer near Rhinelander (Oneida Co.) measured 3.04 inches of rain from the storms, much of which fell in about an hour, and a COOP observer in Appleton (Outagamie Co.) had a one-hour rainfall total of 1.66 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 15, 1:32 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 15, 1:32 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
232 PM CDT WED JUN 15 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight
Issued at 230 PM CDT Wed Jun 15 2016

Tornado watch #259 is in effect until 8 pm for much of central and
northeast Wisconsin, generally south of a Kewaunee to Rhinelander
line. Thunderstorms were rapidly developing across northwest and
west-central Wisconsin. Some of the these storms will become
strong or severe with damaging winds, large hail and possibly a
tornado. The strongest storms will exit east-central and northeast
Wisconsin by mid evening. Lingering showers and isolated storms
will linger into the overnight hours.

.LONG TERM...Thursday Through Wednesday
Issued at 230 PM CDT Wed Jun 15 2016

Heading into the weekend, an upper level high pressure ridge will
expand northeast over the Northern Midwest and bring a short
respite from shower/thunderstorm activity. The ridge will flatten
out over the weekend though, and may permit some enhancement of
storm development by Saturday or Sunday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 107 PM CDT Wed Jun 15 2016

VFR/MVFR cigs expected early this afternoon. Meanwhile, clusters
of thunderstorms will develop across northwest Wisconsin by mid
afternoon, then shift southeast and reach the lakeshore region
by 02z. Some of the stronger storms will be capable of producing
wind gusts to around 50 knots, large hail and possibly a tornado.
The stronger storms should exit the area by 02z. Lingering
chances of showers will continue into the overnight hour, along
with areas of low clouds and fog. The low cigs and visibilities
will gradually improve late tonight into Thursday morning.
Northerly winds could gust to around 20 knots on Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......ML
AVIATION.......Eckberg
Hazardous weather outlook, Jun 15, 10:53 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1153 AM CDT WED JUN 15 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1153 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
EARLY THIS EVENING. THE GREATEST RISK OF SEVERE STORMS WILL BE TO
THE SOUTH AND WEST OF A LINE FROM RHINELANDER TO MARINETTE TO
STURGEON BAY BETWEEN 2 PM AND 9 PM. THE PRIMARY RISK WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS LATE IN THE
WEEKEND OR EARLY NEXT WEEK. ALTHOUGH THE LARGE SCALE ATMOSPHERIC
PATTERN APPEARS TO BE FAVORABLE FOR STRONG OR SEVERE STORMS DURING
THAT PERIOD...THE ACTUAL SEVERE RISK WILL DEPEND ON SMALLER SCALE
DETAILS WHICH ARE ELUSIVE THIS FAR IN ADVANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EARLY THIS
EVENING. SPOTTERS ARE REQUESTED TO REPORT WIND GUSTS OVER 40 MPH
OR WIND DAMAGE...HAIL A HALF INCH IN DIAMETER OR GREATER AND
TORNADOES.

LMZ521-522-541>543-161700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1153 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
INTO MID EVENING THAT MAY POSE A SIGNIFICANT RISK FOR MARINERS.
STRONG WIND GUSTS OVER 35 KNOTS ARE POSSIBLE ALONG WITH LARGE
HAIL.

FOG COULD REDUCE THE VISIBILITY SUFFICIENTLY TO POSE A HAZARD TO
BOATERS AT TIMES THIS AFTERNOON INTO THIS EVENING...ESPECIALLY ON
LAKE MICHIGAN.

INCREASING NORTH TO NORTHEAST FLOW LATE TONIGHT COULD BE STRONG
ENOUGH TO POSE A HAZARD TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTH TO NORTHEAST FLOW THURSDAY COULD BE STRONG ENOUGH TO POSE A
HAZARD TO SMALL CRAFT.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS LATE IN THE
WEEKEND OR EARLY NEXT WEEK.

ECKBERG

In the hours before

Special weather statement, Jun 15, 1:18 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
218 PM CDT WED JUN 15 2016

WIZ005-010-018-151945-
LINCOLN-ONEIDA-VILAS-
218 PM CDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN VILAS...WESTERN
ONEIDA AND NORTHWESTERN LINCOLN COUNTIES...

AT 216 PM CDT...RADAR INDICATED STRENGTHENING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES SOUTH OF TURTLE FLAMBEAU FLOWAGE TO 7
MILES WEST OF WILLOW RESERVOIR TO 5 MILES WEST OF NEW WOOD WILDLIFE
AREA. MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LAC DU FLAMBEAU...WINCHESTER...SQUIRREL LAKE...WILLOW RESERVOIR...
TRIPOLI...MANITOWISH WATERS...CLIFFORD...MCCORD AND SPIRIT FALLS.

LAT...LON 4591 8970 4539 8981 4525 9004 4598 9005
      4598 8993 4627 8993
TIME...MOT...LOC 1916Z 222DEG 19KT 4598 9017 4569 8999 4532 9007

ECKBERG
Special weather statement, Jun 15, 2:01 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
301 PM CDT WED JUN 15 2016

WIZ010-152030-
ONEIDA-
301 PM CDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONEIDA COUNTY...

AT 300 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF
WILLOW RESERVOIR...OR 23 MILES SOUTH OF TURTLE FLAMBEAU FLOWAGE...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SQUIRREL LAKE...WILLOW RESERVOIR...MINOCQUA...WOODRUFF...HAZELHURST AND
GOODNOW.

LAT...LON 4590 8983 4590 8967 4567 8959 4565 9004
      4584 9005
TIME...MOT...LOC 2000Z 257DEG 19KT 4575 9000

ECKBERG
Special weather statement, Jun 15, 2:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT WED JUN 15 2016

WIZ005-010-152100-
ONEIDA-VILAS-
330 PM CDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL VILAS AND NORTH
CENTRAL ONEIDA COUNTIES...

AT 329 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
SQUIRREL LAKE...OR 18 MILES NORTHWEST OF RHINELANDER...MOVING NORTHEAST
AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE RIVER...MINOCQUA...ARBOR VITAE...WOODRUFF...HAZELHURST...LAKE
TOMAHAWK...ST GERMAIN...STAR LAKE AND SAYNER.

LAT...LON 4572 8965 4587 8981 4614 8939 4593 8916
TIME...MOT...LOC 2029Z 233DEG 28KT 4585 8965

ECKBERG
Special weather statement, Jun 15, 3:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
415 PM CDT WED JUN 15 2016

WIZ010-018-019-152145-
LANGLADE-LINCOLN-ONEIDA-
415 PM CDT WED JUN 15 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LANGLADE...ONEIDA
AND LINCOLN COUNTIES...

AT 413 PM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER ONEIDA,
LINCOLN AND NORTHWEST LANGLADE COUNTIES.

THESE STORMS ARE SLOW MOVING AND WILL PRODUCE TORRENTIAL RAINS, HAIL
AND POSSIBLE BRIEF TORNADOES.

LOCATIONS IMPACTED INCLUDE...
RHINELANDER...MERRILL...TOMAHAWK...WOODBORO...PARRISH...COUNCIL GROUNDS
STATE PARK...WILLOW RESERVOIR...NEW WOOD WILDLIFE AREA...TRIPOLI AND
BRADLEY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTH CENTRAL
WISCONSIN.

LAT...LON 4585 9000 4586 8907 4515 8931 4512 9000
TIME...MOT...LOC 2113Z 254DEG 17KT 4568 8935

ECKBERG

The radar

The Green Bay radar (KGRB), 147 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 15, 3:30 PM CST
Where
Lincoln County, 1.19 mi NE of Merrill Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.210, -89.680

Thunderstorm winds downed a couple of trees northeast of Merrill. The time of this event was estimated based on radar data.

Thunderstorm Wind, Oneida

When
June 15, 4:19 PM CST
Where
Oneida County, 0.84 mi SE of Gagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.660, -89.090

Thunderstorm winds downed a couple of trees in the Gagen area.

Hail, Waushara

When
June 15, 4:25 PM CST
Where
Waushara County, 2.55 mi SW of Coloma
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.000, -89.550

Golf ball size hail fell southwest of Coloma as thunderstorms passed.

Thunderstorm Wind, Waushara

When
June 15, 4:28 PM CST
Where
Waushara County, 2.81 mi S of Coloma
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.990, -89.510

Thunderstorm winds downed several large trees south of Coloma.

Hail, Waupaca

When
June 15, 4:40 PM CST
Where
Waupaca County, 1.21 mi NW of North Readfield
Measured
1 in hail
Reported by
Public
Coordinates
44.290, -88.790

Quarter size hail fell northeast of Fremont as thunderstorms passed.

Hail, Waupaca

When
June 15, 4:42 PM CST
Where
Waupaca County, 0.49 mi E of Readfield
Measured
1.75 in hail
Reported by
Public
Coordinates
44.270, -88.760

Golf ball size hail fell near Readfield as thunderstorms passed. The time of this event was estimated based on radar data.

Hail, Outagamie

When
June 15, 4:53 PM CST
Where
Outagamie County, 1.38 mi N of Dale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.290, -88.680

Quarter size hail fell near Dale as thunderstorms passed.

Tornado, Calumet

When
June 15, 5:47 PM CST to 5:49 PM CST
Where
Calumet County, 3.25 mi WSW of Harrison to 2.58 mi NW of Stockbridge
Rating
EFU
Path length
0.69 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
44.108, -88.338

A weak waterspout formed northwest of Stockbridge on eastern Lake Winnebago and moved southeast before dissipating. No damage occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640162, 640165, 640150, 640167, 640154, 640157, 640159, 629965.